Alert archive / New York / Special Weather Statements in 2016
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Sep 17, 2016, 9:39 PM EDT for 4 counties in New York. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 17, 2016, 9:39 PM EDT (01:39 UTC)
- Expired
- Sep 17, 2016, 10:45 PM EDT
- In force
- 66 min
- Issued by
- NWS Buffalo, NY
Counties Allegany County, NY, Cattaraugus County, NY, Livingston County, NY, Ontario County, NY
The radar
The Buffalo radar (KBUF), 84 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 1.7 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 211 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 631 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted.
227
WWUS81 KBUF 180139
SPSBUF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
939 PM EDT SAT SEP 17 2016
NYZ003-012>014-019>021-180245-
ALLEGANY-ONTARIO-CATTARAUGUS-LIVINGSTON-CHAUTAUQUA-WYOMING-MONROE-
939 PM EDT SAT SEP 17 2016
...A LINE OF STRONG SLOW MOVING THUNDERSTORMS WILL AFFECT ONTARIO...
LIVINGSTON...CATTARAUGUS...ALLEGANY...SOUTHEASTERN WYOMING...SOUTHEASTERN
CHAUTAUQUA AND SOUTH CENTRAL MONROE COUNTIES...
AT 933 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR HONEOYE FALLS TO NEAR WARREN SOUTH.
MOVEMENT WAS EAST AT JUST 20 TO 25 MPH.
LOCATIONS IMPACTED INCLUDE...
JAMESTOWN...OLEAN...CANANDAIGUA...GENESEO...SALAMANCA...DANSVILLE...
WELLSVILLE...ALLEGANY STATE PARK...LETCHWORTH STATE PARK AND ALFRED.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 390 BETWEEN EXITS 4 AND 11.
INTERSTATE 90 BETWEEN EXITS 45 AND 43.
INTERSTATE 86 BETWEEN EXITS 11 AND 33.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. RADAR HAS ESTIMATED THAT OVER AN INCH OF RAIN
HAS ALREADY FALLEN IN THIS AREA...AND ANOTHER ONE TO TWO INCHES OF RAIN
IS FORECAST TO FALL BEFORE THE ACTIVITY PUSHES EAST AFTER MIDNIGHT.
DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
LAT...LON 4202 7956 4249 7849 4283 7795 4302 7786
4300 7698 4276 7718 4276 7732 4267 7737
4258 7737 4258 7766 4253 7766 4253 7772
4210 7774 4203 7779
TIME...MOT...LOC 0133Z 252DEG 21KT 4301 7756 4187 7923
$$
RSHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Sep 17, 8:30 PM EDT, 1 hour 9 minutes earlier.
Area forecast discussion, Sep 17, 8:30 PM EDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
830 PM EDT SAT SEP 17 2016
.SYNOPSIS...
A slow moving cold front will keep unsettled weather across our
region tonight into Sunday...as we can anticipate more beneficial
showers along with some possible thunderstorms. While some
improvement is expected late Sunday and Sunday night...noticeably
nicer weather will wait until Monday when high pressure will build
across the area from the Upper Ohio Valley. Mainly dry weather with
above normal temperatures will be featured for much of the remainder
of the week.
&&
.NEAR TERM /THROUGH SUNDAY/...
Showers and thunderstorms are moving across Western and Central New
York this evening. Some storms are showing severe or even tornadic
potential, supported by a 40-50kt 850mb jet coinciding closely with
the passage of a cold front. Have been quite busy with these storms
and updating the position of the front and lines of convection.
On Sunday...while all of the guidance packages are in agreement that
much of the mid level moisture will be stripped away in the wake of
the cold front...there will still be abundant moisture in the low
levels. The front is also forecast to temporarily stall just to our
south and east as it will become parallel to the mid level flow
ahead of the supporting mid level shortwave. This will keep at least
the chance for showers and thunderstorms in place...particularly for
sites south and east of Buffalo and Rochester. The bulk of the day
will be rain free though with H85 temps in the vcnty of 14c keeping
a summery feel to the day as max temps will be int he mid to upper
70s.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
Low pressure will track into central Quebec Sunday night with a
trailing cold front slowly pushing its way east across western and
central New York. A parent mid level trough axis will shift east
from the Midwest states to western New York by Monday morning.
Chances of showers will linger into Sunday night along the slow
moving front. Low temperatures will also remain very mild only
slipping back into upper 50s and lower 60s Sunday night.
On Monday, the mid-level trough will cross New York pushing the
front and associated deeper synoptic moisture east into New
England. Incoming dry air and surface high pressure briefly
building in behind the departing front will help clear skies and
provide mainly dry weather with just a slight chance of a shower
east of Lake Ontario.
A secondary frontal system crossing the central Great Lakes Monday
night will cross the region Tuesday. Greater forcing does hold to
the north with only slight chance for any diurnally driven
showers. This second front is what will finally knock back
dewpoint temperatures into the more comfortable range of 50s F for
the midweek period.
Highs Monday will run in the mid to upper 70s for most with a few
isolated 80 degree readings possible toward the Finger Lakes.
Another mild night with lows only slipping back to between the mid
50s inland to mid 60s toward the lake shores.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
High confidence that this period will be above normal in
temperatures and largely quiet in terms of weather. Ridging over
the Ohio Valley will expand and intensify across the lower Great
Lakes as strong negative height anomalies dig through southern
Canada. A weak frontal will slide into the Great Lakes region
Thursday and Friday. This feature will be losing amplitude with
time and thus low level forcing not overly strong and mid level
forcing is peeling away to the northeast, as the shortwave trough
deamplifies moving through/atop large scale ridging. During the
time, the only real chance for any shower activity will be across
the North Country with the bulk of the area largely looking dry as
ridging continues to surge north.
By the weekend, questions begin to arise on whether shortwaves
will track close enough to the area for rain chances to drift
father to the south. Quite of bit of uncertainty and thus forecast
left largely dry save for low rain chances across the region on
Saturday.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
For tonight...widespread showers and scattered thunderstorms will
work across the region ahead of a cold front. Expect ceilings
lowering to MVFR during the evening hours and to IFR levels after
midnight or so. LIFR cigs will be found at KJHW. There will also be
the risk for some low level wind shear.
On Sunday...fairly widespread IFR cigs early in the morning will
only slowly improve to MVFR by midday...then to VFR during the
afternoon. The lower cigs may be accompanied by some residual
showers.
Outlook...
Sunday Night...Cigs are likely to deteriorate to IFR to MVFR.
Monday...VFR.
Tuesday...Mainly VFR with a slight chance of showers.
Wednesday into Friday...VFR.
&&
.MARINE...
Freshening winds ahead of a slow moving cold front will support
small craft advisories that are in effect for most of the nearshore
waters...as well as for the IAG River and BUF Harbor.
In the wake of the front...a weakening pressure gradient will allow
winds to subside early on Sunday. Somewhat unsettled weather could
remain in place though into the afternoon as there will still be the
chance for some showers.
High pressure over the upper Ohio Valley Sunday evening will nose
across the Lower Great Lakes Sunday night and Monday. This will
allow for fine recreational boating conditions with light winds and
negligible waves.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement until 8 AM EDT Sunday for NYZ007.
MARINE...Small Craft Advisory until 5 AM EDT Sunday for LEZ020-040-041.
Small Craft Advisory until 8 AM EDT Sunday for LOZ045.
&&
SYNOPSIS...RSH
NEAR TERM...RSH/WCH
SHORT TERM...TMA
LONG TERM...TMA
AVIATION...RSH/WCH
MARINE...RSHHazardous weather outlook, Sep 17, 4:51 PM EDT, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 451 PM EDT SAT SEP 17 2016 NYZ007-182100- JEFFERSON- 451 PM EDT SAT SEP 17 2016 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SUNDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. BEACH HAZARDS STATEMENT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. BEACH HAZARDS STATEMENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ006-008-182100- OSWEGO-LEWIS- 451 PM EDT SAT SEP 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LOZ044-045-064-065-SLZ022-024-182100- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 451 PM EDT SAT SEP 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ001>005-010>014-019>021-085-182100- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-NORTHERN ERIE-GENESEE- WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY- SOUTHERN ERIE- 451 PM EDT SAT SEP 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK AND WESTERN NEW YORK. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042-043-062-063-182100- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- 451 PM EDT SAT SEP 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND LAKE ONTARIO. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Special weather statement, Sep 17, 5:32 PM EDT, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 532 PM EDT SAT SEP 17 2016 NYZ001-002-010-011-085-172245- NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE-SOUTHERN ERIE- INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...BUFFALO... BATAVIA...ORCHARD PARK...SPRINGVILLE 532 PM EDT SAT SEP 17 2016 ...STRONG THUNDERSTORMS WILL MOVE THROUGH THIS EVENING... AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL CROSS THE NIAGARA FRONTIER BETWEEN 5:30 AND 7 PM EDT. THE THUNDERSTORMS WILL CONTAIN DOWNPOURS THAT COULD RESULT IN A HALF TO ONE INCH OF RAIN IN LESS THAN AN HOUR...ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING AND POSSIBLE WIND GUSTS TO 40 MPH. RSH
Special weather statement, Sep 17, 5:41 PM EDT, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 541 PM EDT SAT SEP 17 2016 NYZ019-020-172300- CHAUTAUQUA-CATTARAUGUS- INCLUDING THE CITIES OF...JAMESTOWN...OLEAN 541 PM EDT SAT SEP 17 2016 ...STRONG THUNDERSTORMS WILL MOVE THROUGH THIS EVENING... AN AREA OF SHOWERS CONTAINING A LINE OF STRONG THUNDERSTORMS WILL CROSS THE WESTERN SOUTHERN TIER BETWEEN 5:30 AND 7:30 PM EDT. THE THUNDERSTORMS WILL CONTAIN DOWNPOURS THAT WILL RESULT IN A HALF TO ONE INCH OF RAIN IN LESS THAN AN HOUR...ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING AND POSSIBLE WIND GUSTS TO 40 MPH. RSH
Local storm report, Sep 17, 6:29 PM EDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
629 PM EDT SAT SEP 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG WESTFIELD 42.32N 79.58W
09/17/2016 CHAUTAUQUA NY LAW ENFORCEMENT
TREES AND POWERLINES DOWN FROM WESTFIELD TO PORTLAND TO
SHERIDAN. TIME ESTIMATED.
0550 PM TSTM WND DMG PORTLAND 42.37N 79.47W
09/17/2016 CHAUTAUQUA NY LAW ENFORCEMENT
TREES AND POWERLINES DOWN FROM WESTFIELD TO PORTLAND TO
SHERIDAN. TIME ESTIMATED.
0555 PM TSTM WND DMG SHERIDAN 42.48N 79.24W
09/17/2016 CHAUTAUQUA NY LAW ENFORCEMENT
TREES AND POWERLINES DOWN FROM WESTFIELD TO PORTLAND TO
SHERIDAN. TIME ESTIMATED.
&&
EVENT NUMBER BUF1601046
EVENT NUMBER BUF1601047
EVENT NUMBER BUF1601048
DKLocal storm report, Sep 17, 8:36 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
836 PM EDT SAT SEP 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG 2 S CORFU 42.93N 78.40W
09/17/2016 GENESEE NY AMATEUR RADIO
TREE DOWN
&&
EVENT NUMBER BUF1601049
DKSpecial weather statement, Sep 17, 9:39 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
939 PM EDT SAT SEP 17 2016
NYZ003-012>014-019>021-180245-
ALLEGANY-ONTARIO-CATTARAUGUS-LIVINGSTON-CHAUTAUQUA-WYOMING-MONROE-
939 PM EDT SAT SEP 17 2016
...A LINE OF STRONG SLOW MOVING THUNDERSTORMS WILL AFFECT ONTARIO...
LIVINGSTON...CATTARAUGUS...ALLEGANY...SOUTHEASTERN WYOMING...SOUTHEASTERN
CHAUTAUQUA AND SOUTH CENTRAL MONROE COUNTIES...
AT 933 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR HONEOYE FALLS TO NEAR WARREN SOUTH.
MOVEMENT WAS EAST AT JUST 20 TO 25 MPH.
LOCATIONS IMPACTED INCLUDE...
JAMESTOWN...OLEAN...CANANDAIGUA...GENESEO...SALAMANCA...DANSVILLE...
WELLSVILLE...ALLEGANY STATE PARK...LETCHWORTH STATE PARK AND ALFRED.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 390 BETWEEN EXITS 4 AND 11.
INTERSTATE 90 BETWEEN EXITS 45 AND 43.
INTERSTATE 86 BETWEEN EXITS 11 AND 33.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. RADAR HAS ESTIMATED THAT OVER AN INCH OF RAIN
HAS ALREADY FALLEN IN THIS AREA...AND ANOTHER ONE TO TWO INCHES OF RAIN
IS FORECAST TO FALL BEFORE THE ACTIVITY PUSHES EAST AFTER MIDNIGHT.
DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
LAT...LON 4202 7956 4249 7849 4283 7795 4302 7786
4300 7698 4276 7718 4276 7732 4267 7737
4258 7737 4258 7766 4253 7766 4253 7772
4210 7774 4203 7779
TIME...MOT...LOC 0133Z 252DEG 21KT 4301 7756 4187 7923
RSHThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 12:23 AM EDT | Flash Flood Warning | BUF | Allegany, Cattaraugus | 3 hr |
| Sep 18, 3:29 AM EDT | Areal Flood Warning | BUF | Allegany, Cattaraugus | 3 hr |
| Sep 18, 6:04 PM EDT | Special Weather Statement | BUF | Oswego | 26 min |
Nearby
Special Weather Statements in New York, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.